Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 7:36 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 7:36 PM CDT (00:36 UTC)
- Expired
- May 18, 2017, 8:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 73 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:55 PM CDT | HAIL 0.88 | 2 E Vinland, KS | WINDS ESTIMATED AT 50-55 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted.
107
WUUS53 KTOP 190036
SVRTOP
KSC045-059-190115-
/O.NEW.KTOP.SV.W.0055.170519T0036Z-170519T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
736 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in east central Kansas...
Southeastern Douglas County in east central Kansas...
* Until 815 PM CDT
* At 736 PM CDT, a severe thunderstorm was located near Wellsville,
moving north at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Baldwin City, Eudora, Wellsville and Vinland.
This includes Interstate 35 between mile markers 191 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3869 9507 3860 9507 3862 9519 3896 9518
3898 9516 3897 9513 3897 9511 3895 9509
3896 9508 3898 9508 3899 9506 3870 9506
TIME...MOT...LOC 0036Z 180DEG 34KT 3868 9512
HAIL...1.50IN
WIND...<50MPH
$$
BB2 follow-up statements
195
WWUS53 KTOP 190049
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
749 PM CDT THU MAY 18 2017
KSC059-190059-
/O.CAN.KTOP.SV.W.0055.000000T0000Z-170519T0115Z/
Franklin-
749 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3874 9519 3896 9518 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9507 3899 9506 3874 9506
TIME...MOT...LOC 0049Z 180DEG 34KT 3880 9512
$$
KSC045-190115-
/O.CON.KTOP.SV.W.0055.000000T0000Z-170519T0115Z/
Douglas-
749 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN DOUGLAS COUNTY...
At 749 PM CDT, a severe thunderstorm was located 4 miles southeast of
Vinland, moving north at 40 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Baldwin City, Eudora and Vinland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3874 9519 3896 9518 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9507 3899 9506 3874 9506
TIME...MOT...LOC 0049Z 180DEG 34KT 3880 9512
HAIL...1.50IN
WIND...<50MPH
$$
BB785
WWUS53 KTOP 190113
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
813 PM CDT THU MAY 18 2017
KSC045-190123-
/O.EXP.KTOP.SV.W.0055.000000T0000Z-170519T0115Z/
Douglas-
813 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3874 9519 3896 9518 3898 9516 3897 9513
3897 9511 3895 9509 3896 9508 3898 9508
3899 9507 3899 9506 3874 9506
TIME...MOT...LOC 0113Z 180DEG 34KT 3902 9512
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:36 PM CDT, 1 hour earlier.
Area forecast discussion, May 18, 6:36 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Thu May 18 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 636 PM CDT Thu May 18 2017 VFR conditions will occur outside of convection through 07Z. MVFR cigs are expected after 07Z and prior to that with convection. MVFR and ifr vsbys are expected with storms. Showers along with isolated tsra are expected at TOP and FOE from 07Z-12Z then again after 18Z Friday. Also some ifr cigs may move into the MHK area after 19Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...53
Hazardous weather outlook, May 18, 2:26 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 7:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 WNW TOPEKA 39.06N 95.75W
05/18/2017 E1.50 INCH SHAWNEE KS EMERGENCY MNGR
&&
JPLocal storm report, May 18, 7:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 3 WNW TOPEKA 39.07N 95.72W
05/18/2017 E1.50 INCH SHAWNEE KS EMERGENCY MNGR
I 70 AND GAGE.
&&
JPLocal storm report, May 18, 7:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 5 WSW TOPEKA 39.03N 95.76W
05/18/2017 E1.00 INCH SHAWNEE KS PUBLIC
&&Local storm report, May 18, 7:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 6 NNW TOPEKA 39.13N 95.71W
05/18/2017 E1.00 INCH SHAWNEE KS EMERGENCY MNGR
46TH AND BUTTON ROAD.
&&
JPLocal storm report, May 18, 7:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 SE PAXICO 39.02N 96.09W
05/18/2017 E1.00 INCH WABAUNSEE KS TRAINED SPOTTER
&&Special weather statement, May 18, 7:28 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT THU MAY 18 2017
KSZ039-190100-
Shawnee-
728 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHAWNEE COUNTY UNTIL 800
PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Lake, moving northeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northern Topeka, Rossville, Silver Lake and Willard.
This includes Interstate 70 between mile markers 346 and 355.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3900 9594 3901 9595 3910 9595 3911 9597
3911 9600 3912 9599 3913 9599 3912 9602
3914 9604 3922 9586 3922 9559 3907 9560
3906 9559
TIME...MOT...LOC 0028Z 245DEG 27KT 3909 9587
BBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 18, 7:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 24 min |
| May 18, 7:28 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| May 18, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 64 min |
| May 18, 7:51 PM CDT | Areal Flood Advisory | TOP | Geary, Pottawatomie, Riley | 3 hr |
| May 18, 8:08 PM CDT | Special Weather Statement | TOP | Lyon | 37 min |
| May 18, 8:18 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 42 min |
| May 18, 8:49 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Osage | 26 min |
| May 18, 9:15 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Shawnee | 38 min |
| May 18, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 20 min |
| May 18, 11:33 PM CDT | River Flood Warning | TOP | Dickinson | 58 hr |
| May 19, 12:21 AM CDT | River Flood Warning | TOP | Shawnee | 21 hr |
| May 19, 2:01 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 41 hr |
| May 19, 11:24 AM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 19, 6:52 PM CDT | Special Weather Statement | TOP | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.